Overdose of Medications
All medications, both over the counter and prescription, need to be taken with care. Some medications, taken incorrectly, can lead to problems with hyperthyroidism and potential life-threatening consequences. It is important to discuss all medications and substances that are taken that may have interactions with the thyroid with your physician and pharmacist.
Medications that are used for the correction of hypothyroid conditions need to be taken as ordered. Brand names of many of the medications sold for hypothyroidism are as follows:
Levothyroxine (synthetic T4): Levothroid®, Levoxyl®, Synthroid®, Unithroid®, and Levo-T®)
Liothyronine (synthetic T3): Cytomel®
Liotrix (synthetic T3 and T4): Thyrolar® and Euthroid®
Desiccated thyroid (which is made from porcine [pig] thyroid glands): Armour Thyroid®
According to WebMD data from the American Association of Poison Control Centers' National Poison Data system, in 2008 there were 13,005 exposures to thyroid hormone preparations. More than one-third of the incidents involved children less than six years of age. Make sure all medication is out of reach of children to avoid potential problems.
Peak serum levels when taking thyroid medications are within two to four hours for oral administration, and the onset of action for oral takes up to three to five days. Treatments to minimize absorption need to be administered within one to two hours of ingestion to have maximum benefit.
If an overdose of medication is taken, MedlinePlus recommends calling a local emergency number like 911. The American Association of Poison Control Centers can also be called at 1-800-222-1222, 24 hours a day for emergencies or just questions. It is advisable to use a landline if possible, or if using a cell phone, make sure to let the educator know your location so they can properly route your call.
Overdose and reactions of medications that may cause a hyperthyroid condition may be related to taking more than the medication ordered by the doctor, or it could be from interactions with other medications. Make sure all doctors and pharmacists are aware of stopping or starting any medication, including anything over the counter. Some of the more common medications to ask about include:
Diphenhydramine (Benadryl or other antihistamines): If this medication is taken, the dose should be determined by the physician.
Iodine-containing medications, including contrast dyes, may cause hyperthyroidism in some patients that have been treated for Graves' disease or that have other thyroid problems. Iodine may also be in some expectorants.
Some antidepressant medications may cause an increased therapeutic effect of thyroid medication. This may cause heart arrhythmias.
Patients that need treatment with Interleukin-2 Therapy who have autoimmune thyroid antibodies may have problems with their thyroid during treatment.
Patients taking levothyroxine that need to start indinavir may develop hyperthyroidism.
It is imperative to discuss how to decrease or discontinue every medication that is taken, with every member of the medical team. Care needs to be taken when discontinuing medications such as estrogens in birth control pills. Thyroid replacement may need to be increased when starting certain medications like birth control pills that contain estrogen. As patients discontinue these medications, there is a possibility that hyperthyroidism will develop. The physician that is in charge of thyroid status needs to be consulted for any change in all medications.